Alert archive / Arizona / Winter Storm Warnings in 2019
Winter Storm Warning 5, NWS Tucson, AZ
NWS Tucson, AZ issued this winter storm warning at Nov 27, 2019, 1:51 PM MST for 6 counties in Arizona. It took effect at Nov 28, 2019, 11:00 PM MST. It was in force for 20 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 27, 2019, 1:51 PM MST (20:51 UTC)
- In effect from
- Nov 28, 2019, 11:00 PM MST
- Expired
- Nov 29, 2019, 7:00 PM MST
- In force
- 20 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 29, 11:52 AM MST | SNOW 2 | 1 Ssw Oracle, AZ | SPOTTER 609 MEASURES 2 INCHES OF SNOW AT ORACLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
883 WWUS45 KTWC 272051 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 151 PM MST Wed Nov 27 2019 AZZ510>514-281130- /O.UPG.KTWC.WS.A.0004.191129T0100Z-191130T0700Z/ /O.NEW.KTWC.WS.W.0005.191129T0600Z-191130T0700Z/ White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains- Including the cities of Hannagan Meadow, Mount Graham, Mount Lemmon, and Summerhaven 151 PM MST Wed Nov 27 2019 ...WINTER STORM WARNING IN EFFECT FROM 11 PM THURSDAY TO MIDNIGHT MST FRIDAY NIGHT ABOVE 6000 FEET... * WHAT...Heavy snow expected. Total snow accumulations of 1 to 2 feet above 7000 feet with up to 3 feet possible near highest mountain peaks. Winds could gust as high as 50 to 60 mph Thursday night into Friday morning. Snow levels will fall as low as 5000 feet with only a few inches expected there. * WHERE...White Mountains of Graham and Greenlee Counties, Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon and Mule and Huachuca and Santa Rita Mountains and Catalina and Rincon Mountains. * WHEN...From 11 PM Thursday to midnight MST Friday night. * IMPACTS...Travel could be very difficult to impossible. For instance, the Catalina Highway may eventually close due to heavy snowfall. The forecast gusts could bring down tree branches, and drastically lower visibility when combined with heavy snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means heavy snow accumulations are expected. Gusty winds and blowing snow are also possible. This will make travel very difficult or impossible...especially in the mountains. Stay tuned to NOAA Weather Radio...commercial television or radio stations...or your cable television service provider for updates on this Winter Storm. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson Meyer
5 follow-up statements
928 WWUS45 KTWC 281005 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 305 AM MST Thu Nov 28 2019 AZZ510>514-282300- /O.CON.KTWC.WS.W.0005.191129T0600Z-191130T0700Z/ White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains- Including the cities of Hannagan Meadow, Mount Graham, Mount Lemmon, and Summerhaven 305 AM MST Thu Nov 28 2019 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO MIDNIGHT MST FRIDAY NIGHT... * WHAT...Heavy snow expected. Total snow accumulations of 1 to 2 feet above 7000 feet with up to 3 feet possible near highest mountain peaks. Winds could gust as high as 50 to 60 mph tonight into Friday morning. Snow levels will fall as low as 5000 feet with only a few inches expected there. * WHERE...White Mountains of Graham and Greenlee Counties, Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon and Mule and Huachuca and Santa Rita Mountains and Catalina and Rincon Mountains. * WHEN...From 11 PM Thursday to midnight MST Friday night. * IMPACTS...Travel could be very difficult to impossible. For instance, the Catalina Highway may eventually close due to heavy snowfall. The forecast gusts could bring down tree branches, and drastically lower visibility when combined with heavy snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means heavy snow accumulations are expected. Gusty winds and blowing snow are also possible. This will make travel very difficult or impossible...especially in the mountains. Stay tuned to NOAA Weather Radio...commercial television or radio stations...or your cable television service provider for updates on this Winter Storm. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
453 WWUS45 KTWC 282108 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 208 PM MST Thu Nov 28 2019 AZZ510>514-291130- /O.CON.KTWC.WS.W.0005.191129T0600Z-191130T0700Z/ White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains- Including the cities of Hannagan Meadow, Mount Graham, Mount Lemmon, and Summerhaven 208 PM MST Thu Nov 28 2019 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO MIDNIGHT MST FRIDAY NIGHT ABOVE 6000 FEET... * WHAT...Heavy snow expected. Total snow accumulations of 1 to 2 feet above 7000 feet with up to 3 feet possible near highest mountain peaks. Up to 6 inches at 6000 feet. Winds could gust as high as 65 mph tonight into Friday morning. Snow levels will fall as low as 5000 feet with only a few inches expected there. * WHERE...White Mountains of Graham and Greenlee Counties, Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon and Mule and Huachuca and Santa Rita Mountains and Catalina and Rincon Mountains. * WHEN...From 11 PM Thursday to midnight MST Friday night. * IMPACTS...Travel could be very difficult to impossible. For instance, the Catalina Highway may eventually close due to heavy snowfall. The forecast gusts could bring down tree branches, and drastically lower visibility when combined with heavy snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means heavy snow accumulations are expected. Gusty winds and blowing snow are also possible. This will make travel very difficult or impossible...especially in the mountains. Stay tuned to NOAA Weather Radio...commercial television or radio stations...or your cable television service provider for updates on this Winter Storm. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson Meyer
105 WWUS45 KTWC 291011 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 311 AM MST Fri Nov 29 2019 AZZ510>514-292100- /O.CON.KTWC.WS.W.0005.000000T0000Z-191130T0700Z/ White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains- Including the cities of Hannagan Meadow, Mount Graham, Mount Lemmon, and Summerhaven 311 AM MST Fri Nov 29 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...Heavy snow expected. Total snow accumulations of 1 to 2 feet above 7000 feet with up to 3 feet possible near highest mountain peaks. Up to 6 inches at 6000 feet. Winds could gust as high as 65 mph this morning with areas of blowing snow. Snow levels will fall as low as 5000 feet with only a few inches expected there. * WHERE...White Mountains of Graham and Greenlee Counties, Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon and Mule and Huachuca and Santa Rita Mountains and Catalina and Rincon Mountains. * WHEN...Through midnight tonight. * IMPACTS...Travel could be very difficult to impossible. For instance, the Catalina Highway may eventually close due to heavy snowfall. The forecast gusts could bring down tree branches, and drastically lower visibility when combined with heavy snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means heavy snow accumulations are expected. Gusty winds and blowing snow are also possible. This will make travel very difficult or impossible...especially in the mountains. Stay tuned to NOAA Weather Radio...commercial television or radio stations...or your cable television service provider for updates on this Winter Storm. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
839 WWUS45 KTWC 292120 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 220 PM MST Fri Nov 29 2019 AZZ510>514-300700- /O.CON.KTWC.WS.W.0005.000000T0000Z-191130T0700Z/ White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains- Including the cities of Hannagan Meadow, Mount Graham, Mount Lemmon, and Summerhaven 220 PM MST Fri Nov 29 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...Periods of snow will continue. Additional accumulations of 2 to 6 inches above 6000 feet with up to 1 inch between 4500 and 6000 feet. * WHERE...White Mountains of Graham and Greenlee Counties, Galiuro and Pinaleno Mountains, Chiricahua Mountains, Dragoon and Mule and Huachuca and Santa Rita Mountains and Catalina and Rincon Mountains. * WHEN...Through midnight tonight. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means heavy snow accumulations are expected. Gusty winds and blowing snow are also possible. This will make travel very difficult or impossible...especially in the mountains. Stay tuned to NOAA Weather Radio...commercial television or radio stations...or your cable television service provider for updates on this Winter Storm. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
037 WWUS45 KTWC 300200 WSWTWC URGENT - WINTER WEATHER MESSAGE National Weather Service Tucson AZ 700 PM MST Fri Nov 29 2019 AZZ510>514-300300- /O.CAN.KTWC.WS.W.0005.000000T0000Z-191130T0700Z/ White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains- 700 PM MST Fri Nov 29 2019 ...WINTER STORM WARNING IS CANCELLED... The Winter Storm Warning for most mountains of southeast Arizona has been cancelled. The threat of additional significant snow accumulations has ended. Expect mainly flurries the rest of tonight and Saturday above 7000 feet. However, the White Mountains may receive an additonal 1-2 inches of snow the rest of tonight. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this winter storm warning went out at Nov 27, 4:01 AM MST, 9 hours 50 minutes earlier.
Area forecast discussion, Nov 27, 4:01 AM MST, 9 hours 50 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 401 AM MST Wed Nov 27 2019 .SYNOPSIS...A weather system will bring deep moisture and showers spreading up from the south this afternoon and tonight. Areas of flooding possible southeast of Tucson. A strong Pacific storm will bring significant valley rain and mountain snow later Thursday into Friday. Windy conditions and much cooler temperatures are also expected. Chilly overnight lows to end the week, with warmer afternoon highs early next week. Another storm system may move across the area next Wednesday. && .DISCUSSION...Very active weather period over the next 60 to 72 hours with lots of rain, high elevation snow, strong gusty winds and a few thunderstorms impacting the state of Arizona. Two main weather systems driving the weather will be a closed upper low SW of the Baja Spur which will spread deep moisture across the area today into tonight and a strong cold upper level trof and associated cold front, currently along the west coast, that will moves across the area tomorrow into Friday. Lets take a look at the weather issues over the next several days. Rain: Lots of it. The upper low SW of Baja Spur is slowly moving to the NE and will continue that trend today while opening up. Looking south across Sonora this morning, it has yet to start raining at Hermosillo with latest HRRR runs starting rain there between 4 am and 5 am. This rain will continue to spread initially toward the International border areas of Santa Cruz and Cochise counties around 16z or 9am then continue to spread north and west as the day progresses. Where that western edge of this moisture ends up later today is the tricky part of this forecast. At this moment the current forecast has it western edge later this afternoon to Picacho Peak-Sells line. Moderate to occasional heavy rain this afternoon and evening across Cochise county pushing north and west. Cochise county will see the heaviest rain with rainfall totals in the 1" to 2" with locally higher amounts up to 3". A flash flood watch already in effect for this area. Rainfall amounts across the rest of the area by tonight, except for western Pima county, will range from 0.20" to 1.25" in the valleys with 1.5" to 2.5" for the mountains. Showers will be around on Thanksgiving Day before next round of moderate to heavy rain moves across the area Thanksgiving night into Friday morning. Rainfall rates could be enhanced from any thunderstorms that briefly form. Flash flood watch has been posted for most of the area for this second event. Snow: Lots of it above 7000 feet. Winter storm watches have been posted for all of our mountain ranges for Thursday evening through Friday evening. 1 to 2 feet of snow above 7000 feet with up to 3 feet near mountain peaks. Wind: Breezy to locally windy conditions Thanksgiving day will become windy to very windy post cold front Thanksgiving night into Friday. In coordination with WFO Phoenix have decided to hoist a wind advisory for all of southeast Arizona late Thursday night into early Friday afternoon. Wind gusts in the valleys could reach 50 to 55 mph and 60 to 65 mph in the mountains. There is ensemble guidance point to even stronger winds for the Huachuca mountains and the Sierra Vista area. Some to watch in case the advisory needs to be upgraded to high wind warning with short lead time. Temperatures: Highs rebound to just below normal levels after yesterday cool day. Slightly cooler Thanksgiving Day then much cooler Friday and Saturday. High temperatures rebound to above normal levels early next week. Overnight lows will remain on the chilly side. Next week: Another system is progged to impact the area next Wednesday/Thursday. && .AVIATION...Valid through 28/12Z. East of a KOLS to KCGZ line, SCT-BKN clouds decks at 4k-7k ft MSL and BKN-OVC clouds AOA 15k ft MSL. West of a KOLS to KCGZ line, FEW- SCT clouds at 6k-9k ft MSL and BKN-OVC clouds AOA 18k ft MSL. SHRA developing south through east of KTUS aft 27/16Z, with brief MVFR conditions and mountain top obscurations. SHRA spreading north and west late tonight into Thursday, with lowering cloud decks and increasing SHRA chances. SFC wind generally SELY/ELY at 8-18 kts, with gusts to 20-25 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Valley rain will develop south and east of Tucson today, spreading across all of southeast Arizona tonight into Thursday and then continue across southern Arizona through Friday. Significant snowfall will occur in the mountains, mainly above 7000 feet. The precipitation will come to an end from west to east late Friday night into Saturday. Strong and gusty winds will also occur late Thursday afternoon through Friday. High winds will be possible in the mountains and some Cochise County valleys. Dry and warmer conditions are then expected Sunday into Tuesday of next week. Another storm system may impact the region mid to late next week. && .HYDROLOGY...Latest stage forecast by CBRFC shows rises for our rivers and creeks with most of them below action stage. There will be a few that will approach action stage. Thus will have to keep an eye on flows on Friday and Saturday. && .CLIMATE...Daily rainfall records will likely fall over the next 3 days with some locals, mainly east and south of Tucson, recording top 10 wettest November days. Its possible that all-time wettest Novembers will be approached or exceeded, especially across Cochise county. For example, 1.41" has been recorded this month at Douglas airport which ranks as 5th wettest month on record. All-time wettest November for Douglas airport is 3.35" in 1994. && .TWC WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 PM Thursday to 2 PM MST Friday for AZZ501>515. Flash Flood Watch from 2 PM MST this afternoon through Friday afternoon for AZZ507-508-512-513. Flash Flood Watch from Thursday morning through Friday afternoon for AZZ501>506-509>511-514-515. Winter Storm Watch from Thursday evening through Friday evening for AZZ510>514. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 3:27 AM MST | Wind Advisory | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 59 hr |
| Nov 27, 4:41 PM MST | Areal Flood Advisory | TWC | Cochise | 10 hr |
Nearby
Winter Storm Warnings in Arizona, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.